Advertisement

Rise in overdoses prompts drug alert by Haliburton Kawartha Pine Ridge District Health Unit

A person holds a naloxone overdose prevention kit pictured at a pharmacy in Kingston, Ont., on Saturday, Jan. 23, 2021. THE CANADIAN PRESS IMAGES/Lars Hagberg

A rise in drug overdoses has prompted the Haliburton, Kawartha, Pine Ridge District Health Unit to issue a drug alert for its jurisdiction.

On Wednesday the health unit — which serves Northumberland, the City of Kawartha Lakes and Haliburton County — said the alert is in response to a rise in emergency department calls for opioid overdoses, especially in Northumberland County.

Read more: 14 suspected overdose deaths in Peterborough area so far in 2022, health unit says

According to the health unit’s opioid overdose report dashboard, there have been 14 opioid overdose-related visits to a hospital in April (as of April 22) and 23 overall since March 23.

The health unit said contributing factors may include people using drugs alone or a potentially contaminated or poisoned drug supply that is leading to more severe overdose reactions.

Story continues below advertisement

“The recent overdoses we’re seeing are not concentrated in any one area of the health unit’s region, and are not limited to any one age group,” said Catherine MacDonald, the health unit’s substances and harm reduction co-ordinator.

“What the latest numbers suggest is that no matter where, no matter when, no matter who, it’s important to be safe whether you, or someone you know, is using opioids or drugs.”

The health unit reminds anyone who uses drugs, or those who know someone who does, to follow these safety tips:

  • Never use drugs alone; if you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or call a friend.
  • Test a small amount of drug before you use.
  • Avoid mixing drugs.
  • Ensure that emergency services can be contacted in the event of an overdose.
  • Keep a naloxone kit on hand. You can get a kit at most pharmacies and needle-exchange sites. To find out how to access naloxone visit www.ontario.ca/naloxone
  • Call 911 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered.

MacDonald also notes the Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The act also protects people on the scene of an overdose from being charged for possessing or using drugs.

Story continues below advertisement

Sponsored content